Continuing antibiotics while attempting to treat CDI reduces the patient’s clinical response to CDI treatment, which can lead to recurrence.12 The Infectious Diseases Society of America (IDSA) guidelines include a strong recommendation to discontinue concurrent antibiotics as soon as possible in these scenarios.11
Acid-suppression therapy has also been associated with CDI. The mechanism is thought to be an interruption in the protection provided by stomach acid, and use over time may reduce the diversity of flora within the gut microbiome.13 The data demonstrating an association between acid-suppression therapy and CDI is conflicting, which may be a result of confounding factors such as the severity of CDI illness and diarrhea induced by use of proton pump inhibitors (PPIs).4 IDSA guidelines do not provide a recommendation regarding discontinuation of PPI therapy for the prevention of CDI, although inappropriate PPI therapy should always be discontinued.11
Advanced age is an important nonmodifiable risk factor for CDI. Older adults who live in long-term care facilities are at a higher risk for CDI, and these facilities have colonization rates as high as 50%.12
Community-associated risk. In an analysis of community-associated cases of CDI, 82% of patients reported some sort of health care exposure (ranging from physician office visit to surgery admission), 64% reported the receipt of antimicrobial therapy, and 31% reported the use of PPIs.14 Inflammatory bowel disease (IBD) may also put community dwellers at higher risk for CDI and its complications.15
CASES 1 & 2
Both CASE patients have risk factors for CDI. Ms. O (CASE 1) is likely at risk for CDI after completion of her recent course of clindamycin. Ms. Z (CASE 2) has several risk factors for recurrent CDI, including advanced age (≥ 65 years), residence in a long-term care facility, prior antibiotic exposure, and immunodeficiency because of chemotherapy/steroid use.
Continue to: Diagnosis